Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

 
 

 

What is good mathematics?


Author: Terence Tao
Journal: Bull. Amer. Math. Soc. 44 (2007), 623-634
MSC (2000): Primary 00A30
DOI: https://doi.org/10.1090/S0273-0979-07-01168-8
Published electronically: May 2, 2007
MathSciNet review: 2338369
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Some personal thoughts and opinions on what ``good quality mathematics'' is and whether one should try to define this term rigorously. As a case study, the story of Szemerédi's theorem is presented.


References [Enhancements On Off] (What's this?)

  • 1. F. A. Behrend, On sets of integers which contain no three terms in arithmetic progression, Proc. Nat. Acad. Sci. 32 (1946), 331-332. MR 0018694 (8:317d)
  • 2. J. Bourgain, On triples in arithmetic progression, Geom. Func. Anal. 9 (1999), 968-984. MR 1726234 (2001h:11132)
  • 3. J. Bourgain, Roth's theorem on arithmetic progressions revisited, preprint.
  • 4. P. Erdos and P. Turán, On some sequences of integers, J. London Math. Soc. 11 (1936), 261-264.
  • 5. H. Furstenberg, Ergodic behavior of diagonal measures and a theorem of Szemerédi on arithmetic progressions, J. Analyse Math. 31 (1977), 204-256. MR 0498471 (58:16583)
  • 6. H. Furstenberg, Recurrence in Ergodic Theory and Combinatorial Number Theory, Princeton University Press, Princeton, NJ, 1981. MR 603625 (82j:28010)
  • 7. H. Furstenberg, Y. Katznelson, and D. Ornstein, The ergodic theoretical proof of Szemerédi's theorem, Bull. Amer. Math. Soc. 7 (1982), 527-552. MR 670131 (84b:28016)
  • 8. D. Goldston and C. Yildirim, Small gaps between primes, I, preprint.
  • 9. D. A. Goldston, J. Pintz, and C.Y. Yildirim, Small gaps between primes II, preprint. See MR 2222213 (2007a:11135).
  • 10. T. Gowers, Lower bounds of tower type for Szemerédi's uniformity lemma, Geom. Func. Anal. 7 (1997), 322-337. MR 1445389 (98a:11015)
  • 11. T. Gowers, A new proof of Szemerédi's theorem for arithmetic progressions of length four, Geom. Func. Anal. 8 (1998), 529-551. MR 1631259 (2000d:11019)
  • 12. T. Gowers, The two cultures of mathematics, in: Mathematics: Frontiers and Perspectives, International Mathematical Union, V. Arnold, M. Atiyah, P. Lax, B. Mazur, Editors, American Mathematical Society, 2000. MR 1754762 (2000m:00017)
  • 13. T. Gowers, A new proof of Szemeredi's theorem, Geom. Func. Anal. 11 (2001), 465-588. MR 1844079 (2002k:11014)
  • 14. T. Gowers, Quasirandomness, counting and regularity for 3-uniform hypergraphs, Combin. Probab. Comput. 15 (2006), nos. 1-2, 143-184. MR 2195580
  • 15. B.J. Green, Roth's theorem in the primes, Ann. of Math. 161 (2005), 1609-1636. MR 2180408 (2007a:11136)
  • 16. B.J. Green, A Szemerédi-type regularity lemma in abelian groups, Geom. Func. Anal. 15 (2005), no. 2, 340-376. MR 2153903 (2006e:11029)
  • 17. B.J. Green and T. Tao, The primes contain arbitrarily long arithmetic progressions, to appear in Ann. of Math.
  • 18. A.W. Hales and R.I. Jewett, Regularity and positional games, Trans. Amer. Math. Soc. 106 (1963), 222-229. MR 0143712 (26:1265)
  • 19. D.R. Heath-Brown, Three primes and an almost prime in arithmetic progression, J. London Math. Soc. (2) 23 (1981), 396-414. MR 616545 (82j:10074)
  • 20. B. Host and B. Kra, Non-conventional ergodic averages and nilmanifolds, Ann. of Math. 161 (2005), 397-488. MR 2150389 (2007b:37004)
  • 21. Y. Kohayakawa, T. \Luczak, and V. Rödl, Arithmetic progressions of length three in subsets of a random set, Acta Arith. 75 (1996), no. 2, 133-163. MR 1379396 (97b:11011)
  • 22. B. Nagle, V. Rödl, and M. Schacht, The counting lemma for regular $ k$-uniform hypergraphs, Random Structures Algorithms 28 (2006), no. 2, 113-179. MR 2198495 (2007d:05084)
  • 23. F. P. Ramsey, On a problem of formal logic, Proc. London Math. Soc. 30 (1930), 264-285.
  • 24. V. Rödl and M. Schacht, Regular partitions of hypergraphs, preprint.
  • 25. V. Rödl and J. Skokan, Regularity lemma for $ k$-uniform hypergraphs, Random Structures Algorithms 25 (2004), no. 1, 1-42. MR 2069663 (2005d:05144)
  • 26. V. Rödl and J. Skokan, Applications of the regularity lemma for uniform hypergraphs, Random Structures Algorithms 28 (2006), no. 2, 180-194. MR 2198496 (2006j:05099)
  • 27. K.F. Roth, On certain sets of integers, J. London Math. Soc. 28 (1953), 245-252. MR 0051853 (14:536g)
  • 28. K.F. Roth, Irregularities of sequences relative to arithmetic progressions, IV. Period. Math. Hungar. 2 (1972), 301-326. MR 0369311 (51:5546)
  • 29. I. Ruzsa and E. Szemerédi, Triple systems with no six points carrying three triangles, Colloq. Math. Soc. J. Bolyai 18 (1978), 939-945. MR 519318 (80c:05116)
  • 30. S. Shelah, Primitive recursive bounds for van der Waerden numbers, J . Amer. Math. Soc. 1 (1988), 683-697. MR 929498 (89a:05017)
  • 31. E. Szemerédi, On sets of integers containing no four elements in arithmetic progression, Acta Math. Acad. Sci. Hungar. 20 (1969), 89-104. MR 0245555 (39:6861)
  • 32. E. Szemerédi, On sets of integers containing no $ k$ elements in arithmetic progression, Acta Arith. 27 (1975), 299-345. MR 0369312 (51:5547)
  • 33. T. Tao, The dichotomy between structure and randomness, arithmetic progressions, and the primes, to appear, ICM 2006 proceedings.
  • 34. T. Tao, A quantitative ergodic theory proof of Szemerédi's theorem, Electron. J. Combin. 13 (2006), no. 1, Research Paper 99, 49 pp. (electronic). MR 2274314
  • 35. T. Tao and V. Vu, Additive Combinatorics, Cambridge Univ. Press, 2006. MR 2289012
  • 36. J.G. van der Corput, Über Summen von Primzahlen und Primzahlquadraten, Math. Ann. 116 (1939), 1-50. MR 1513216
  • 37. B. L. van der Waerden, Beweis einer Baudetschen Vermutung, Nieuw. Arch. Wisk. 15 (1927), 212-216.
  • 38. E. Wigner, The Unreasonable Effectiveness of Mathematics in the Natural Sciences, Comm. Pure Appl. Math. 13 (1960). MR 0824292
  • 39. T. Ziegler, Universal characteristic factors and Furstenberg averages, J. Amer. Math. Soc. 20 (2007), 53-97. MR 2257397

Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC (2000): 00A30

Retrieve articles in all journals with MSC (2000): 00A30


Additional Information

Terence Tao
Affiliation: Department of Mathematics, University of California, Los Angeles, Los Angeles, California 90095-1555
Email: tao@math.ucla.edu

DOI: https://doi.org/10.1090/S0273-0979-07-01168-8
Received by editor(s): February 7, 2007
Published electronically: May 2, 2007
Article copyright: © Copyright 2007 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society